Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 317, NWS Nashville, TN

August 29, 1997Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 29, 1997, 3:39 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 1997, 3:39 PM CDT (20:39 UTC)
Expired
Aug 29, 1997, 4:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lawrence County, TN, Wayne County, TN

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:00 PM CDTHail 0.75Lawrenceburg, TNMarble to dime size hail reported at downtown Lawrenceburg.
Aug 29, 4:05 PM CDTThunderstorm Wind 50Leoma, TNLawrence county EMA reported wind gusts up to 50 mph near U.S. Hwy 43.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 292040 RRA
SVRBNA
TNC099-181-292115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT FRI AUG 29 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...LAWRENCE COUNTY...EASTERN WAYNE COUNTY
 
AT 337 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM ABOUT 10
MILES NORTHEAST OF WAYNESBORO MOVING SOUTHEAST AT 15 MILES AN HOUR.
 
THIS STORM LIKELY CONTAINS HAIL UP TO ONE INCH IN DIAMETER ALONG WITH
DAMAGING WIND GUSTS TO AT LEAST 60 MILES AN HOUR.
 
TOWNS IN THE PATH OF THIS STORM INCLUDE DEERFIELD AND LAWRENCEBURG.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:36 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 29, 2:36 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT FRI AUG 29 1997

RW/TRW ALG MS RVR IN IL/MO AREA EXTNDG SE INTO SRN IL AND W KY/TN
OCCURRING BEHIND FNT (EXCEPT FOR TN AREA THAT RECENTLY DVLPD) IN AREA
OF UPR LVL DIVERGENCE AND LOW/MID LVL WARM ADVCTN AND UVV ON W SIDE OF
SFC HI. CONVECTION ACTUALLY DVLPD IN AREA WHERE ONE WOULD EXPECT USING
SATURATION THICKNESS.

ALTHOUGH 00Z ETA/NGM/AVN RUNS FCST THIS DVLPMT FAIRLY WELL...THEY ALL
UNDERESTIMATED STRENGTH OF RETURN FLOW AND ASSOCD ISENTROPIC LIFT AND
UNDERFCST SIZE OF HIR AREA OF MEAN RH FM IA S INTO MO AND E INTO W IL
AT 12Z.

CDFNT MOVG SLOLY S ACRS MID/E TN ATTM PER 18Z RUC SFC ANALYSIS. FNT
EXPECTED TO PUSH INTO AL/GA THIS EVE BEFORE BCMG STNRY...WHILE W END OF
FNT ACRS MO INTO W KY/TN BGNS MOVG SLOLY NE AS WRMFNT ON SAT. BULK OF
PRECIP WILL REMAIN TO OUR NW THRU SAT IN AREA OF BEST LIFT/MSTR AND HIR
THETA-E VALUES. ETA/NGM MDLS HOWEVER SHOW THIS AREA SPREADING E/SE INTO
MID STA WITH TIME ASSOCD WITH DVLPG 700 MB TROF AND MOVS THIS WAY.
.
I WOULD CONTINUE CHC OF RW/TRW THIS EVE OVR W AND PARTS OF MIDDLE TN...
WITH CHC CONTG THESE AREAS SAT BUT PROBABLY KEEP IT DRY FOR PLATEAU.
THEN CHC POPS OVR ALL THE AREA SAT NGT/SUN AS UPR TROF MOVS IN.

WILL NOT STRAY TOO FAR FROM NGM MOS.

BNA EE 067/089 069/090 244

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:49 PM CDTSevere Thunderstorm WarningOHXHickman, Maury26 min
Aug 29, 3:14 PM CDTSevere Thunderstorm WarningOHXHouston31 min
Aug 29, 3:33 PM CDTSevere Thunderstorm WarningOHXHickman27 min
Aug 29, 3:44 PM CDTSevere Thunderstorm WarningOHXBenton31 min
Aug 29, 4:16 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys44 min
Aug 29, 4:21 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence24 min
Aug 29, 4:39 PM CDTSevere Thunderstorm WarningOHXStewart51 min
Aug 29, 4:55 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.